Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


lipodystrophy
Dec 12, 2002

I have been HIV+ for 4 yrs. From the start I have been taking meds- right now Sustiva, d4t, and 3TC. Viral load under 50, CD4 is 766. Only change has been ddl to d4t 2 yrs ago which stopped the nueropathy. No other side effects except I am experiencing lipodystrophy-facial, temple, and gynaecomastia with painful swelling. Facial started 6 mos. ago, gynea. 1 month ago. My doc suggests switching to combivir and viramune. Which of the drugs I am on now are suspected to cause lipodystrophy and are any of the meds suggested by my doc suspects too? Any combo that may be best? Will a switch reverse, stop, or slow the condition? What else can I do to reverse, reduce, stop, or prevent the lipodystpophy? vitamins? exercise? others? What about plastic surgery- don't really want to go there though! I know...lots of questions, but any suggestions are appreciated. Thanks!

Response from Ms. Fields-Gardner

While it is likely that there are a combination of factors at work leading to loss of fat, the drug you mentioned that has been listed as suspect for these problems is d4T. It is also likely that there are other risk factors, some of which you may be able to do something about. Switching medications to another combination is one of the treatment possibilities that many physicians support. In addition, your efforts to improve a healthy lifestyle, such as eating well and exercising (and even quitting smoking), can support a good result. A couple of groups are looking into the possibility of hormonal modulation with rosiglitazone (an oral antidiabetic agent) in hopes that its effect to increase deposition of subcutaneous fat may be able to help. Beyond that there is facial surgery which may include implants or injections.


Previous
AMINO ACIDS SUPPLEMENT
Next
I HAVE SEVERAL QUESTIONS!

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement